Is a Statin to Blame for Your Muscle Pain?

Is a Statin to Blame for Your Muscle Pain?

statinwarning300

Muscle pain is a common side effect for many people who take statins to treat their high cholesterol. Low levels of a key protein could be the cause, according to a small study by Danish researchers at the Center for Healthy Aging at the University of Copenhagen.

“Up to 75 per cent of the physically active patients undergoing treatment for high cholesterol experience pain. This may keep people away from either taking their medicine or from taking exercise – both of which are bad choices,” said Flemming Dela, MD, who co-authored the study published in the Journal of American College of Cardiology.

Through a study of 20 male participants, researchers found a possible causal link of the muscle pain associated with simvastatin, a widely used statin sold under the brand name Zocor. Patients who took simvastin were found to have low levels of the Coenzyme Q10 protein.  Coenzyme Q10 is found in every body cell and plays a critical role in the production of energy. The scientists say low levels of Q10, coupled with an impaired glucose tolerance, may be the reason for the muscle pain.

“We have now shown that statin treatment affects the energy production in muscles. We are working on the assumption that this can be the direct cause of muscle weakness and pain in the patients,” said Dela.

Statins are used as a weapon against both stroke and cardiovascular disease by reducing the levels of LDL (bad cholesterol) in the body. Cholesterol is a wax-like fat substance that causes plaque to build on artery walls. Plaque buildup decreases blood flow to and from the heart, and can eventually block an artery completely, causing heart attacks. By restricting the liver’s ability to manufacture cholesterol, statins are used to treat patients with high levels of cholesterol.

About 30 million Americans take statins. In February 2012, the Food and Drug Administration revised safety labeling on some statins, because of side effects such as muscle pain, cramps and memory loss.

A recent study at the San Diego School of Medicine at the University of California reported that muscle problems associated with statins were linked to the potency or strength of the drug.

Authored by: Elizabeth Magill

There is 1 comment for this article
  1. Pete Mare at 3:13 pm

    The FDA has known this since the late 90’s. The FDA knows that statin medications totally eliminate Co-enzyme Q10 from every cell. They received a petition to demand that every person receiving statins also be given CoQ10. The FDA did not want to do this because if every person takes CoQ10 every day for the rest of their lives, cancer cells cannot attack a cell that is 100% oxygenated. This is what the mitochondrial system does. It converts Ubiquinone into Ubiquinol. The Ubiquinol gives Oxygen to every cell. There is no overdose. Every person manufactures CoQ10 from birth till age 25. At age 26 a 300,000 year old genetic defect slows down production of CoQ10 to a trickle as we age. Statins cause cancer by stealing our cells oxygen. The cancer industry knows this. My wife and I have knowledge that the National Cancer Institute had on its website, from 1986 thru May 2008, a glowing report of CoQ10 and stated that “every person being treated for cancer with chemo and radiation, must also, be given CoQ10 in addition to chemo and radiation. Site pulled down, denied it was ever up, replaced with a backdated overview. If you are interested in the entire story, that started in Sept 2007. If you wish to hear more, please reply. Pete Mare